Winter Storm, Bennington
- When
- January 3, 7:00 PM EST to January 4, 6:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure area developed in the Mississippi valley by late on January 2. The storm then tracked northward into the southern Ohio Valley, then rapidly redeveloped along the Mid Atlantic seaboard on January 3.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure area developed in the Mississippi valley by late on January 2. The storm then tracked northward into the southern Ohio Valley, then rapidly redeveloped along the Mid Atlantic seaboard on January 3. Slowly, it moved to just east of Cape Cod by late on January 4. With plenty of cold air in place the stage was set for another snowstorm across extreme southern Vermont. Although this storm was not as powerful as the Christmas Day storm, it was a larger storm and inflow moisture was fueled by a strong high pressure over eastern Canada. Also, this storm moved very slowly. Light snow began falling early on the January 3, then it became heavier and steadier as the day wore on. Snowfall amounts were generally around a foot. No real problems were reported to the National Weather as a result of this snowstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 3, 3:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 330 PM EST FRI JAN 3 2003 .DISC...WINTER STORM BEARING DOWN ON US. ALL ZONES WILL BE UNDER WINTER STORM WRNGS TONIGHT AND SATURDAY. 12Z MESOETA LOOKS LIKE IT HAS A FAIRLY GOOD HANDLE ON THINGS. WILL ONLY MAKE A FEW CHGS TO PREV PKG. WILL EXTEND 12 TO 24 INCH AREA TO INCLUDE OUR SRN VT COUNTIES AND WILL ALSO EXTEND THE 12 TO 18 AREA TO INCLUDE WARREN COUNTY. WILL LEAVE WRN ADIRONDACKS IN THE 6 TO 12 RANGE...STILL WSW RANGE...BUT LOOKS LIKE RATHER GOOD PRECIP CUTOFF FOR MAIN STORM AND LOWLEVEL WNDS AT END DONT LOOK FAVORABL FOR EITHER LK EFFCT SNO OR BACKLASH ARND THE BACK OF STRM. MAIN PCPN SHIELD LIFTS OUT OF AREA BETWN 18Z AND 00Z SO PREV TIMING OF WSW LOOKS GOOD. WILL INCLUDE POSIBLITY OF MIXED PRECIP TYPES TONIGHT FOR LITCHFIELD...DUTCHESS...AND EASTERN ULSTER COUNTIES. REPORTS EARLIER TDA OF RA/FZRA NOT TOO FAR SOUTH OF US. MOST OF PCPN EVEN TONITE SHD BE SNOW EXCEPT EXTRM SRN DUTCHESS AND LITCHFIELD COS. BY DAYBREAK PCPN SHOULD BE ALL SNOW OVR ENTIRE AREA. THE SNOW WILL TAPER OFF AND END BY LATE SATURDAY AFTERNOON. GOING BEYOND...HAVE PRETTY MUCH STUCK TO AVMOS/MRFMOS GUIDNC FOR EXTENDED PERIODS. WILL LEAVE WED FCST AS CHANCE OF SNOW TO KEEP THINGS SIMPLE. THINGS WILL BE ON THE NIPPY SIDE OVR THE WEEKEND BUT SHD RECOVER SOME LATER IN THE WEEK. .HYDROLOGICAL STATUS...NO IMMEDIATE HYDRO PROBLEMS...BUT COULD LEAD TO SUBSTANTIAL FRESHET/ICE JAM PROBLEM ONCE THINGS WARM UP ENOUGH TO MELT IT ALL. .ALY...WINTER STORM WARNING ALL ZONES FOR TONIGHT AND SATURDAY. KILPATRICK
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014- 032300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 445 AM EST FRI JAN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY A LOW PRESSURE SYSTEM WILL REDEVELOP OFF THE NEW JERSEY COAST TODAY. AS THIS SYSTEM REDEVELOPS AND MOVES NORTHWARD...SNOW WILL INCREASE IN INTENSITY THIS AFTERNOON AND BECOME HEAVY AT TIMES DURING THE EVENING AND OVERNIGHT HOURS. SIGNIFICANT SNOWFALL ACCUMULATIONS ARE POSSIBLE ACROSS THE REGION. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY AND MONDAY AFTERNOON. BY MONDAY NIGHT AND TUESDAY MORNING...A STORM WILL DEVELOP SOUTH OF THE REGION. DEPENDING ON THE TRACK OF THIS SYSTEM...ANOTHER SNOW STORM COULD DEVELOP LATE MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR ADDITIONAL WEATHER INFORMATION AND MORE DETAIL...VISIT US ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN CLICK ON THE AREA YOU ARE INTERESTED IN...AND VISIT THE LOCAL FORECAST OFFICE IN THAT AREA. STAY TUNED TO NOAA WEATHER RADIO...THE VOICE OF THE NATIONAL WEATHER SERVICE...FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338353, 5338354.